nbmeanswers.com will be going offline for ~hour for some updates! we’ll be right back! --the webmaster (2:17am) ❤️
NBME 21 Answers
A 22-year-old man comes to the physician because of ...
Formation of destructive free radicals
what would his diagnosis be tho?
@niboonsh Giardia I believe. the trophozoite is pictured in the problem and has a classic "shield-like" appearance. FA 2019 pg. 155 has more information and the sketchy for it was really good!
Per FA, DOC for giardia = metronidazole. MOA of metronidazole = formation of toxic free radical metabolites in the bacterial cell wall that damage DNA making it bactericidal and antiprotozoal. Metro treats = GET GAP = giardia, entamoeba, trichomonas, Gardnerella, anaerobes (below diaphragm), and H. pylori (as an alternative to amoxicillin in PCN allergy). Adverse effects = disulfiram-like reaction, HA, and metallic taste. I didn't know what Tinidazole is, and found out it is of the same drug class as Metronidazole, so makes sense why it would also be used for Giardia. For the purpose of the UMSLE 1, though, I think metronidazole would be DOC (especially because tinidazole isn't in FA).